Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 248, NWS Dodge City, KS

June 18, 2001Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2001, 11:08 PM CDT for Ellis County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 11:08 PM CDT (04:08 UTC)
Expired
Jun 19, 2001, 12:00 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:15 PM CDTThunderstorm Wind 70 EHays, KSThree inch diameter limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS53 KDDC 190408
SVRDDC
KSC051-190500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL MIDNIGHT CDT

* AT 1106 PM CDT...15 MILES NORTHWEST OF HAYS...OR ABOUT 10 MILES   
SOUTH OF ZURICH...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  EMMERAM AT 1145 PM CDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES.
  WIND UP TO 60 MILES AN HOUR.

STAY AWAY FROM WINDOWS.

LAT...LON 3913 9955 3897 9955 3892 9905 3913 9905

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 2:45 PM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT MON JUN 18 2001

MAIN CHALLENGE TODAY WILL BE CHC OF PCPN THIS EVENING FOLLOWED BY
PCPN AND TEMPS TUESDAY NIGHT AND WED.

12Z ANALYSIS SHOWED A 90KT 250 JET OVER THE NW CONUS WITH ANOTHER
STREAK EVIDENT OVER THE NORTHERN GREAT LAKES. W/V LOOP AND 5H
ANALYSIS THIS MORNING ALSO INDICATED SEVERAL EMBEDDED WAVES
EXTENDING FROM THE PLAINS WESTWARD INTO THE NORTHERN PACIFIC. AT THE
SFC AT 15Z ONE SFC BOUNDARY EXTENDS FROM EXTREME WESTERN KS INTO SC
NEBRASKA AND THE REAL COLD FRONT EXTENDED FROM NW IOWA INTO SE WY.
SFC DWPTS DID SHOW SOME LOWER 60 DWPTS ALONG/NORTH OF THE COLD FRONT
THIS MORNING WITH SOME DECENT HT RISES AND GUSTY WINDS BEHIND THIS
BOUNDARY.

ONCE AGAIN THIS EVENING WILL BE WATCHING POSSIBLE CONVECTION ALONG
OUR SFC BOUNDARY IN THE CWA AS A S/W TROF CROSSES THE CWA. WITH
CONVECTIVE TEMP IN THE UPPER 90S AND 7-5H DELTA T GREATER THAN 20
SOME SCATTERED EVENING CONVECTION LOOKS POSSIBLE AGAIN IN THIS AREA.
DO NOT THINK THIS CONVECTION WILL BE LONG LIVED GIVEN THE 13-16C 7H
TEMPS. SO MUCH LIKE LAST NIGHT SHOULD SEE THESE STORMS DISSIPATE IN
OUR CWA TOWARDS SUNSET. WILL ADJUST ZONE ACCORDINGLY DEPENDING ON
THIS BOUNDARIES LOCATION AT ISSUANCE TIME. SCATTERED CONVECTION ALSO
POSSIBLE FURTHER NORTH ALONG OUR COLD FRONT AS WELL WHICH WILL BE
MOVING SOUTH INTO OUR NORTHERN CWA EARLY TONIGHT. THIS CONVECTION
WILL LIKELY PERSIST AND MOVE ALONG OUR MID LVL BAROCLINIC ZONE FROM
SW NE INTO CNTL KANSAS. THIS SHOULD CROSS OUR NORTHERN CWA LATER
TONIGHT SO WILL KEEP SOME HIGHER POPS HERE.

SEE NO REASON TO ARGUE WITH MODELS ON MOVING THE FRONT JUST SOUTH OF
ALL BUT THE SE CWA BY 12Z TUESDAY. WINDS SHOULD ALSO STAY UP PRIOR
TO FROPA WITH SOME GUSTY NW WINDS LIKELY IN THE NORTH AFTER
MIDNIGHT. WILL THEREFORE KEEP A WIND ADV GOING FOR MOST/IF NOT ALL
THE CWA OVERNIGHT WHICH WILL KEEP TEMPS UP SOME, ESPECIALLY IN THE
SOUTH.

FOR TUESDAY THE COLD FRONT SLIDES SOUTH ACROSS THE REMAINDER OF THE
CWA AND STALLS OUT IN NORTHERN OKLAHOMA. MOISTURE POOLING NORTH OF
OUR FRONT DURING THE AFTERNOON. THIS COMBINED WITH AFTERNOON 7-5H
LAPSE RATES OF 7-8C/KM AND 85H MOIST CONVERGENCE WILL KEEP CHC POPS
OF AFTERNOON TS IN THE SOUTHEAST NEAR THIS BOUNDARY. ELSEWHERE WILL
ONLY MENTION SLT CHC POPS AND GO WITH SOME COOLER TEMPS AND WINDS
SUBSIDING AS THE SFC HIGH BUILDS ACROSS THE NORTHERN PLAINS.

TUESDAY NIGHT, SOUTHEAST FLOW AND MOISTURE ADVT PRESENT IN EASTERN
COLORADO AND SW KANSAS. THEREFORE AS ANOTHER VORT LOBE PROGGED
TO CROSS THE CENTRAL PLAINS TUESDAY NIGHT ALONG OUR NORTHWEST FLOW.
WIDESPREAD PCPN THIS TIME APPEARS MORE LIKELY SO WILL OPT FOR
LIKELY POPS TUESDAY NIGHT.

NORTHWEST FLOW ALOFT CONTINUES ON WEDNESDAY WITH 85H BAROCLINIC ZONE
STRENGTHENS DURING THE DAY. ANOTHER WAVE CROSSES THE CENTRAL PLAINS
AND SFC MOISTURE ALSO ON THE INCREASE AS WELL FROM THE SOUTHEAST
FLOW. SO WILL CONTINUE WITH A WET FORECAST WEDNESDAY. EXTENDED
DISCUSSION...
MODELS CONTINUE TO SHOW S/W PASSAGE ACROSS AREA WEDNESDAY NIGHT.
THEN DEVELOP RIDGE ACROSS CENTRAL ROCKIES THROUGH MONDAY.  THIS IS
NOT MUCH OF A CHANGE FROM PREVIOUS RUNS SO WILL NOT MAKE TOO MANY
ADJUSTMENTS TO GOING FORECAST.  WILL KEEP THE SLIGHT CHANCE OF LATE
DAY TSRA FOR ALL ZONES THOUGH HIGHER TERRAIN OVER WESTERN CWA STAND
BEST CHC SHOULD ANYTHING DEVELOP.  MORE OR LESS AGREE WITH TEMP
TRENDS IN FORECAST AND FMR LOOKING PRETTY GOOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/077 060/075 054 226
GCK 061/075 060/076 052 226
EHA 067/077 062/076 053 236
LBL 067/078 061/075 055 236
HYS 060/072 058/072 048 434
P28 069/079 065/078 056 246

.DDC...WIND ADVISORY THIS EVENING KSZ030-031-045-046-064>066-076>081
-086>090

RB/REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:32 PM CDTSevere Thunderstorm WarningDDCComanche58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.